Officials in a coastal Georgia community have issued an “urgent” warning after reports of several overdoses linked to a batch of fentanyl-laced drugs, including marijuana.
Officials responded to several calls involving a person unconscious or unresponsive on Friday, according to Camden County’s Emergency Management Agency. Responders used CPR and Narcan, a drug used to reverse opioid overdoses, to treat the victims — some of whom could not be revived, the agency said.
“In each instance it was determined the life threatening event was likely caused by the use of illegal recreational narcotics laced with a deadly amount of Fentanyl,” officials wrote on Facebook. “Investigation into these incidents has revealed that an unknown person, or persons, had recently distributed these deadly mixes of narcotics into our community.”
McClatchy News reached out to Camden County EMA on Monday to confirm the number of deaths thought to be linked to the tainted drugs.
Officials warned that all recreational drugs, including weed, should be “considered a serious threat to life” until they can determine where the laced drugs originated.
“If anyone has any information regarding these incidents ... please reach out to local law enforcement as you may be saving a life,” officials wrote on Facebook.
The Centers for Disease Control and Prevention reports that over 36,000 people died from overdoses linked to synthetic opioids, including fentanyl, in 2019, nearly 12 times as many deaths than in 2013.
Experts have tied recent fentanyl-related overdoses to illicit drugs “sold through illegal drug markets” that are “mixed with heroin and/or cocaine as a combination product — with or without the user’s knowledge — to increase its euphoric effects,” according to the CDC.